Hail, Lake
- When
- May 2, 5:10 PM CST to 5:15 PM CST
- Where
- Lake County, 1.24 mi SSW of Ridgely to 0.57 mi E of Ridgely
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 36.255, -89.491
Golf-ball size hail in Ridgely.
A passing upper level disturbance interacted with an unstable atmosphere to create all facets of severe weather across portions of northwest Tennessee during the late afternoon and early evening hours of May 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A passing upper level disturbance interacted with an unstable atmosphere to create all facets of severe weather across portions of northwest Tennessee during the late afternoon and early evening hours of May 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 2:52 PM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 352 PM CDT Thu May 2 2019 .DISCUSSION... Currently... A Meso Convective Vortex (MCV) is centered and spinning to the northeast of Little Rock, Arkansas. Ahead of this feature, a slightly unstable airmass exists across northeast Arkansas and the Missouri Bootheel. The airmass is largely characterized by 1000 J/kg of MLCAPE with up to 35 kts of bulk shear. In addition, LCLs are sufficiently low around 700 meters and surface winds are backed easterly. As a result, 0-1 km shear values are in excess of 1000 m2/s2. The combination of mentioned severe parameters justifies a low end tornado risk. However, damaging winds still look to be the dominant threat. A tornado watch is in effect for northeast Arkansas and Dunklin County, MO through 7PM CDT. The MCV is expected to lift northeast of the area around midnight. Thereafter, a frontal boundary is expected to push south of the I-40 corridor through Friday morning. .Friday through the Weekend... Friday now appears to be a mostly dry day as the front sags to our south and upper level heights build behind the exiting shortwave trough. This will result in mainly dry conditions through late afternoon for much of the area. Decided to carry a slight chance of showers and thunderstorms further south, where a few showers and thunderstorms may form during peak heating. The better organized showers and thunderstorms will arrive around sundown as a surface low tracks directly over the Mid-South and the front lifts back north as a warm front. The low pressure system is expected to lift northeastward throughout the day on Saturday. This will result in scattered to widespread showers and thunderstorms for much of the day. QPF values will range from a half inch to one inch with isolated higher amounts. Due to the track of the low, severe weather is not anticipated. Both main synoptic models are consistent with the front exiting the area by early Sunday morning with high pressure building in during the day. It should be a beautiful day with plenty of sunshine, low humidity, and temperatures in the low to mid 70s. .Next Week... Monday will be another nice day with abundant sunshine with slightly warmer temperatures in the upper 70s to lower 80s. The weather pattern will become quite unsettled by Tuesday, as surface high pressure shifts eastward and a large trough begins to dig across the Desert Southwest. A number of shortwaves, embedded in southwest flow aloft, will rotate through the area Tuesday night through Friday. Expect showers and thunderstorms each day with highs around 80 and lows in the upper 60s. AC3 && .AVIATION... 18Z TAF cycle VFR conditions should continue into early this evening. Scattered thunderstorms will be found across northeast Arkansas this afternoon and across the remainder of the forecast area by this evening. Lower clouds will move into the forecast area this evening and will remain over the region into Friday morning. Winds will be mainly from the south at around 10 knots with some higher gusts. Winds will shift to the northwest starting as early as this evening and continuing through Friday morning. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 311 PM CDT Thu May 2 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-032215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 311 PM CDT Thu May 2 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms generally along and north of I-40 this afternoon and tonight. A marginal risk for severe thunderstorms exists across the remainder of the Mid South. Damaging winds will be the primary threat for any thunderstorms that reach severe limits, with a secondary threat of an isolated tornado along and west of the Mississippi River. Localized heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong thunderstorms containing gusty winds and localized heavy rainfall are possible across the Mid-South for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. AC3 AC3
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT THU MAY 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TORNADO 4 NE LAFE 36.25N 90.46W
05/02/2019 GREENE AR EMERGENCY MNGR
EMERGENCY MANAGER REPORTED TORNADO IN KNOB, AR.
&&
KRFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CDT THU MAY 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TORNADO 1 WNW BLYTHEVILLE 35.94N 89.95W
05/02/2019 MISSISSIPPI AR TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND NEAR GOSNELL.
&&
KRFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT THU MAY 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG 4 NE LAFE 36.24N 90.45W
05/02/2019 GREENE AR AMATEUR RADIO
POSSIBLE TORNADO DAMAGE TO A HOME ON GREENE ROAD 402.
&&
KRFThe Memphis radar (KNQA), 107 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
2 hail, 2 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Golf-ball size hail in Ridgely.
This tornado formed in open country west of Bluff Road. It uprooted trees as it moved through a creek bed and crossed Bluff Road. The tornado dissipated shortly after the crossing of Bluff Road. Peak winds were estimated at 80 mph.
Pole down on Highway 78.
The tornado uprooted a few trees and broke tree limbs as it crossed Highway 21. Peak winds were estimated at 75 mph.
Funnel cloud reported near Samburg.
Quarter size hail reported east of Tiptonville near the Frierson Road and Highway 22 intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2019Every state in 2019This day in weather historyThe tornado archive for Tennessee, 2019Warnings in Tennessee, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824384, 824393, 824401, 824404, 824405, 824409.